Background: Severe psychotic decompensation during clozapine withdrawal has been reported previously. Less attention has been paid to movement disorders following abrupt clozapine withdrawal. This report describes 4 subjects who experienced severe dystonias and dyskinesias upon abrupt clozapine withdrawal. Method: Current and past medical records of 4 subjects with DSM-IV schizophrenia or schizoaffective disorder were reviewed. Results: All subjects had a history of neuroleptic-induced extrapyramidal symptoms, 1 had a history of severe dystonias, and 1 had neuroleptic malignant syndrome. All had mild orolingual tar dive dyskinesia prior to clozapine treatment. All subjects had received clozapine for several months, and 3 of the 4 subjects stopped clozapine abruptly. Two subjects experienced cholinergic rebound symptoms within hours, which resolved quickly. These subjects had severe limb-axial and neck dystonias and dyskinesias 5 to 14 days after clozapine withdrawal. Two subjects were unable to ambulate, and 1 had a lurching gait. Two gagged while eating or drinking. Two subjects were returned to clozapine, 1 was started on low-dose risperidone treatment, and 1 was started on olanzapine treatment. All experienced significant improvements in their mental state and movement disorders. Conclusion: Severe movement disorders, which may be worse than the movements prior to clozapine treatment, and cholinergic rebound symptoms may occur upon abrupt clozapine withdrawal and must be recognized in addition to the severe psychotic decompensation noted in some patients. Patients, families, and caregivers must be alerted to this possibility. Where possible, a slow clozapine taper, the use of anticholinergic agents, and symptomatic treatment may help minimize these withdrawal symptoms, and reintroduction of clozapine or treatment with the newer atypical agents can help in the clinical management of these symptoms.
Mendeley saves you time finding and organizing research
Choose a citation style from the tabs below